Alert archive / Colorado / Flash Flood Warnings in 2003

Flash Flood Warning 19, NWS Grand Junction, CO

August 12, 2003Delta County, Colorado

NWS Grand Junction, CO issued this flash flood warning at Aug 12, 2003, 7:55 PM MDT for Delta County, Colorado. It was in force for 80 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 12, 2003, 7:55 PM MDT (01:55 UTC)
Expired
Aug 12, 2003, 9:15 PM MDT
In force
80 min
Issued by
NWS Grand Junction, CO
Area
Counties, with a storm outline in the text

County Delta County, CO

The radar

The Grand Junction radar (KGJX), 28 km from the middle of the area, began a volume at 01:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 00:00Z, 1.9 hours before the alert went out and 52 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 00:00Z on 2003-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 128 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 00:00Z on 2003-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -25 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
128 J/kg
Mixed-layer CIN
-85 J/kg
Mixed-layer LCL
3338 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-25 m²/s²
0-3 km storm-relative helicity
2 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KGJT 130155
FFWGJT
COC029-130315-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
755 PM MDT TUE AUG 12 2003

THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL DELTA COUNTY IN WEST CENTRAL COLORADO

* UNTIL 915 PM MDT

* AT 745 PM MDT...AMATEUR RADIO WEATHER SPOTTERS REPORTED VERY       
  HEAVY RAIN IN CEDAREDGE AND THE SURROUNDING AREA.  THE AREA OF
  HEAVY RAINFALL WAS NEARLY STATIONARY.

* THE THUNDERSTORM WITH EXCESSIVE RAINFALL WILL REMAIN OVER THE
  CEDAREDGE AREA THROUGH AT LEAST 900 PM MDT

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL 
CREEKS...STREAMS...AND GULLIES. ADDITIONALLY...COUNTRY ROADS AND 
FARMLANDS ALONG THE BANKS OF CREEKS AND STREAMS AND OTHER LOW LYING 
AREAS ARE SUBJECT TO FLASH FLOODING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS 
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY 
...AND PERSONS NEED TO MOVE TO HIGHER GROUND.

TO REPORT FLASH FLOODING...PLEASE CONTACT THE NEAREST LAW 
ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL 
WEATHER SERVICE FORECAST OFFICE IN GRAND JUNCTION.

LAT...LON 3874 10821 3874 10794 3904 10772 3905 10796
2 follow-up statements
000 
RWUS32 KGJT 130240
FFSGJT
COC029-130315-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
839 PM MDT TUE AUG 12 2003

...A FLASH FLOOD WARNING CONTINUES UNTIL 915 PM MDT FOR CENTRAL DELTA
COUNTY...

AT 825 PM MDT...A MOBILE WEATHER RADIO SPOTTER REPORTED 
THUNDERSTORMS WITH VERY HEAVY RAINFALL CONTINUING IN THE CEDAREDGE 
AREA.  STREETS IN CEDAREDGE WERE FLOODED FROM CURB TO CURB.  AND THE 
STORM CELL HAS REMAINED NEARLY STATIONARY.

RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO 
OCCUR IN LOW LYING AREAS. SOME LOCATIONS THAT WILL LIKELY EXPERIENCE 
FLOODING INCLUDE SURFACE CREEK...ORCHARD CITY...CEDAREDGE...ECKERT 
...CORY...AUSTIN...AND THE ADOBE AREA NEAR DELTA.

ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS AND STREAMS AND OTHER 
LOW LYING AREAS ARE SUBJECT TO FLASH FLOODING.  DO NOT DRIVE ACROSS 
FLOODED ROADS...BUT MOVE TO HIGHER GROUND IMMEDIATELY.
000 
RWUS32 KGJT 130322
FFSGJT
COC029-130330-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
921 PM MDT TUE AUG 12 2003

...THE FLASH FLOOD WARNING FOR CENTRAL DELTA COUNTY HAS EXPIRED...

RAINFALL IN THE WARNING AREA HAS SIGNIFICANTLY DIMINISHED AND WATER 
RUNOFF HAS DROPPED OFF OR ENDED.  THEREFORE...THE FLASH FLOOD 
WARNING THAT WAS IN EFFECT FOR CENTRAL DELTA COUNTY HAS BEEN 
ALLOWED TO EXPIRE.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before this flash flood warning went out at Aug 12, 2:15 PM MDT, 5 hours 40 minutes earlier.

Area forecast discussion, Aug 12, 2:15 PM MDT, 5 hours 40 minutes before
WESTERN COLORADO & EASTERN UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
215 PM MDT TUE AUG 12 2003

SHORT TERM DISCUSSION (TONIGHT THROUGH WEDNESDAY NIGHT)...
MOUNTAIN CONVECTION AND STORM DEVELOPMENT HAS BEEN LAGGING ABOUT AN
HOUR OR TWO SLOWER THAN YESTERDAY.  SUBSIDENCE FROM HIGH CORE ALOFT
AND NO MINOR IMPULSE MAY BE THE CULPRIT FOR THE SLOWER DEVELOPMENT
THIS AFTERNOON.  BUT BY LATE AFTERNOON...SCATTERED MOUNTAIN
CONVECTION EXPECTED GIVEN A HIGHER EQUILIBRIUM LEVEL AND CAPE
VALUES FROM THIS MORNINGS KGJT SOUNDING.  STEERING WINDS ALOFT
CONTINUE TO BE LIGHT...NOTHING NEW HERE...THEREFORE ISOLATED
STRONGER STORMS WILL PRODUCE HEAVY SHOWERS.  THE RUC MODEL SHOWS A
SURFACE MESOHIGH FORMING OVER THE SAN JUAN AND ELK MOUNTAINS THIS
EVENING...AND THIS WOULD ENHANCE EASTERLY DRAINAGE WINDS.  CLOUD
BASES RELATIVELY HIGH BASED AND STILL ABOVE THE FREEZING LEVEL...SO
ADDITIONAL STRONG OUTFLOW BOUNDARIES CAN BE EXPECTED FROM STORMS.
NO DYNAMICAL FEATURE TO PROVIDE ADDITIONAL LIFT OVERNIGHT...SO
ACTIVITY SHOULD GRADUALLY TAPER OFF AFTER SUNSET.  THE
EXCEPTION IS OVER EXTREME EASTERN UTAH...WHO IS ON THE FRINGE OF
THE MOISTURE PLUME IN SOUTHERLY FLOW...SHOWERS AND THUNDER TO LAST A
LITTLE LONGER THROUGH THE NIGHT.

ON WEDNESDAY...AN EASTERLY WAVE OR INVERTED TROUGH WILL BE
APPROACHING COLORADO.  THE LEADING WAVE FROM THIS TROUGH WILL REACH
WESTERN COLORADO BY AFTERNOON...JUST ENOUGH TO ADD EXTRA LIFT
BESIDES DIFFERENTIAL HEATING.  GUIDANCE MAV POPS INDICATE SHOW A
SLIGHTER HIGHER CHANCE OF RAINFALL WEDNESDAY EVENING...THIS IDEA
ACCEPTED TO COINCIDE WITH INITIAL WAVE FROM INVERTED UPPER TROUGH...
BUT STILL UNDERCUT MAV POPS A TAD FOR VALLEY LOCATIONS.  FRISBIE

MID-TERM DISCUSSION (THURSDAY THROUGH SUNDAY)...MODELS HAVE NOT BEEN
TO SUCCESSFUL IN MOVING RIDGE EASTWARD...SO SUSPECT THERE MAY BE
SOME TIMING ADJUSTMENTS LATER IN THE PERIOD. OTHERWISE LOW GRADE
MONSOON TO CONTINUE WITH SCATTERED MOUNTAIN POPS...ISOLATED/WDLY
SCATTERED LOWER VALLEYS. GFS SHOWS CLOSED LOW NEAR THE 4 CORNERS
SATURDAY AND SUNDAY...WHILE EC SHOWS A WEAK OPEN TROUGH. WILL NOT
GET TO EXCITED YET AS I AM NOT SURE HOW FLOW FROM MEXICO AND THE
DESERT SW WILL EVOLVE. AS A RESULT LITTLE CHANGE IN GRIDS AS WE
AWAIT SUBSEQUENT MDL RUNS FOR REFINEMENT. MC

SUNDAY-TUESDAY...TROF MOVES EAST OVER THE PLAINS AS THE RIDGE
REBUILDS OVER THE DESERT SOUTHWEST BY SUNDAY. EXPECT WARM AND FAIRLY
DRY CONDITIONS THROUGH THIS PERIOD HOWEVER...MONSOONAL FLOW MAY
REDEVELOP OVER THE CWA AS RIDGE AXIS MOVES EAST OVER THE REGION BY
EARLY NEXT WEEK. MPM/NL

.GJT...NONE.
Hazardous weather outlook, Aug 12, 5:45 AM MDT, 14 hours 10 minutes before
COZ001>014-017>023-UTZ022>025-027>029-131145-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
545 AM MDT TUE AUG 12 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN COLORADO AND FOR
EASTERN UTAH

.DAY ONE...TODAY AND TONIGHT...

SCATTERED THUNDERSTORMS CAN BE EXPECTED OVER THE MOUNTAINS OF
EASTERN UTAH AND WESTERN COLORADO TODAY AND TONIGHT. ISOLATED
THUNDERSTORMS WILL OCCUR OVER THE LOWER ELEVATIONS THROUGH
TONIGHT. LOCALLY HEAVY RAIN CAN BE EXPECTED WITH A FEW OF THE
STRONGER THUNDERSTORMS LATER THIS AFTERNOON...ESPECIALLY OVER
SOUTHEAST UTAH AND SOUTHWEST COLORADO. THE HEAVY RAIN MAY CAUSE
SUDDEN WATER RISES IN NORMALLY DRY CREEKS...SMALL STREAMS AND
ARROYOS. STREET FLOODING...ALONG WITH MUD FLOWS AND ROCK SLIDES...ARE
POSSIBLE...ESPECIALLY IN AREAS THAT HAVE BEEN BURNED BY WILDFIRES. IN
ADDITION...GUSTY WINDS TO NEAR 40 MPH...CLOUD TO GROUND LIGHTNING AND
HAIL UP TO 1/2 INCH DIAMETER WILL ACCOMPANY THE STRONGEST STORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

SCATTERED TO ISOLATED THUNDERSTORMS WILL BE POSSIBLE EACH AFTERNOON
AND EVENING...ESPECIALLY OVER THE MOUNTAINS. THE MAIN THREATS FROM
THESE STORMS WILL BE HEAVY RAIN...CLOUD TO GROUND LIGHTNING...WIND
GUSTS TO 40 MPH...AND SMALL HAIL.

.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS WILL NOT BE NEEDED TODAY OR TONIGHT. HOWEVER...
SPOTTERS ARE ENCOURAGED TO PHONE IN REPORTS OF STRONG WINDS...HAIL
AND HEAVY RAINFALL.

COLTON

Nearby

Flash Flood Warnings in Colorado, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.